Kansas, 2009

Hail and Damaging Winds in Kansas, April 22, 2009

April 22, 2009 · NWS DDC · 23 events in 6 counties and zones

Thunderstorms produced severe weather during the afternoon and early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms produced severe weather during the afternoon and early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 22, 1:59 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Apr 22, 1:59 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
259 PM CDT WED APR 22 2009

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE FOR A FEW HIGH BASED THUNDERSTORMS
MAINLY NORTH OF DODGE THIS EVENING, THEN POSSIBLE WIND ADVISORY AND
FIRE WEATHER WATCH FOR FRIDAY.

A WEAK MID LEVEL WAVE IN WESTERLY FLOW ALOFT WILL MOVE EAST ACROSS
THE NORTHERN FA TONIGHT PROVIDING ENOUGH LIFT FOR A FEW HIGH BASED
THUNDERSTORMS. FORECAST SOUNDINGS INDICATE STEEP MID LEVEL LAPSE
RATES AND MID LEVEL MOISTURE. LOW LEVEL MOISTURE IS FAIRLY SHALLOW
AND WAS MIXING OUT AROUND DODGE CITY. MODELS FORECASTING AROUND 1000
J/KG AND MAYBE A FEW COULD PRODUCE SOME SMALL HAIL. THE WRF SEEMS
TOO HAVE LOTS OF CONVECTIVE FEEDBACK PROBLEMS WITH OVER 1.5 INCHES
OF RAIN IN THE HAYS AREA AND PUSHING A GOOD COLD POOL OUT TONIGHT
WITH WINDS BECOMING NORTH. WILL GO MORE WITH THE GFS FOR TONIGHT
WINDS AND PRECIP WITH 30 POPS NORTH AND LESSER SOUTH. LOWS TONIGHT
IN THE LOW TO MID 50S LOOK REASONABLE.

FOR THURSDAY WE WILL BE IN BETWEEN SYSTEMS AS LAST NIGHTS SHORTWAVE
IS MOVING EAST AND A SOUTHERN BRANCH WAVE MOVE INTO NEW MEXICO.
DEWPOINTS CLIMB INTO THE 50S IN THE EAST FA WITH LIGHT AND VARIABLE
WINDS BECOMING SOUTH 5 TO 15 MPH IN THE AFTERNOON. HIGHS WITH 850
TEMPS AROUND 22C WITH A FEW DEGREES FOR SUPER ADIABATIC LAPSE RATE
AT THE GROUND LOOK TO BE IN THE MID TO UPPER 80S. MET GUIDANCE LOOKS
A BIT COOL FOR HIGHS AND WILL GO WITH 2 METER NAM TEMPS. A WEAK CAP
SHOULD ALSO KEEP ANY THUNDERSTORM CHANCES VERY MINIMAL.

ON THURSDAY NIGHT SOUTH WINDS CONTINUE AT 10 TO 15 FOR ANOTHER MILD
NIGHT IN THE MID 50S. ON FRIDAY THE SOUTHERN BRANCH SHORTWAVE TROUGH
WILL MOVE SOUTH OF THE AREA ACROSS THE SOUTHERN PLAINS. WITH VERY
DRY MEAN LAYER IN PLACE WE SHOULD STAY OUT OF ANY THUNDERSTORMS. THE
FAR SOUTHWEST COUNTIES LOOK VERY DRY BY AFTERNOON AND WITH DEEP
MIXING COULD HAVE WINDS OF 15 TO 25KTS. THIS WOULD BE CLOSE TO
CRITICAL FIRE WEATHER CONDITIONS AND WILL CONTINUE TO MONITOR. IN
THE EAST FA WINDS COULD GET TO NEAR WIND ADVISORY CRITERIA.

DAYS 3-7...

AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL BE IN PLACE ACROSS THE
WESTERN CONUS WITH A SOUTHWESTERLY FLOW ALOFT ACROSS THE CENTRAL
PLAINS TO BEGIN THE PERIOD FRIDAY NIGHT. MEDIUM RANGE MODELS ARE IN
FAIR AGREEMENT INDICATING THIS LARGE SCALE PATTERN REMAINING
RELATIVELY UNCHANGED THROUGH EARLY NEXT WEEK. HOWEVER, DURING THIS
TIME PERIOD, A SERIES OF UPPER LEVEL S/WAVE TROUGHS WILL BE EJECTED
NORTHEAST ACROSS THE CENTRAL PLAINS BEGINNING WITH ONE IN THE LATE
SATURDAY TO EARLY SUNDAY TIME FRAME. THIS SET UP COULD BRING THE
POSSIBILITY FOR PRECIP ACROSS PORTIONS OF WESTERN KANSAS BOTH DAYS
OF THE WEEKEND AND INTO NEXT WEEK. THERE IS SOME MODEL DISCREPANCY
IN TIMING BUT BOTH GFS AND ECMWF INDICATE A COLD FRONT ASSOCIATED
WITH THE FIRST UPPER LEVEL S/WAVE PUSHING INTO WESTERN KANSAS
SOMETIME IN THE SATURDAY NIGHT TO SUNDAY MORNING TIME FRAME BEFORE
STALLING, OR AT LEAST SLOWING, IN THE GENERAL VICINITY OF SOUTHWEST
KANSAS AND THE PANHANDLES OF OKLAHOMA AND TEXAS. THE GFS AND ECMWF
ALSO SHOW A SURFACE LOW DEVELOPING IN EASTERN COLORADO SATURDAY
SETTING UP A NICE MOISTURE RETURN UP THROUGH OKLAHOMA AND INTO
EASTERN AND CENTRAL KANSAS. THE QUESTION WILL BE HOW FAR WEST THIS
MOISTURE REACHES AS A DEVELOPING DRYLINE EXTENDS GENERALLY SOUTH
FROM SOUTHWEST KANSAS DOWN INTO THE OKLAHOMA AND TEXAS PANHANDLES.
DETAILS ARE STILL A LITTLE UNCERTAIN AS TO THE TIMING AND LOCATION
OF THE FRONT AND WHERE THE DRYLINE SETS UP, BUT THUNDERSTORMS WILL
BE POSSIBLE SATURDAY AND SUNDAY WITH THE BETTER CHANCE FOR PRECIP
ACROSS THE EASTERN PORTION OF THE CWA WHERE LOW LEVEL MOISTURE WILL
POSSIBLY BE MORE READILY AVAILABLE. AS A RESULT, PLAN TO INCREASE 20
POPS UP TO 30 EAST AND KEEP SLIGHT POPS WEST.

TEMPERATURES WILL BE ABOVE NORMAL SATURDAY AHEAD OF A COLD FRONT
THAT WILL PUSH THROUGH WESTERN KANSAS IN THE SATURDAY NIGHT TO
SUNDAY MORNING TIME FRAME. THE GFS AND ECMWF INDICATE TEMPERATURES
AT H85 RANGING FROM THE UPPER TEENS(C) EAST TO THE MID 20S(C) IN THE
EXTREME SOUTHWEST. EXPECT HIGHS SATURDAY IN THE 70S(F) TO LOW 80S(F)
ACROSS SOUTHWEST KANSAS. TEMPERATURES CAN THEN BE EXPECTED TO DROP
BACK DOWN TO NEAR NORMAL THROUGH THE MIDDLE OF NEXT WEEK AS A RESULT
OF THE FRONTAL BOUNDARY PUSHING THROUGH AND POSSIBLY LINGERING. PLAN
TO LOWER HIGHS A COUPLE DEGREES OR SO SUNDAY AND LOW TEMPERATURES AS
WELL SUNDAY NIGHT WITH MINOR ADJUSTMENTS ELSEWHERE.

.AVIATION...

UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS WESTERN KANSAS EARLY
THIS EVENING. THIS WILL CREATE THE POSSIBILITY FOR A FEW ISOLATED
THUNDERSTORMS INTO THE OVERNIGHT HOURS ACROSS MORE NORTHERN PORTIONS
OF THE FORECAST AREA, INCLUDING POTENTIALLY IN THE VICINITY OF KHYS.
AGAIN, ANY STORMS WILL BE ISOLATED IN NATURE SO WILL CONTINUE TO
CARRY A CB ANNOTATION AND POSSIBLY CONSIDER VCTS. OTHERWISE, VFR
CONDITIONS WILL PERSIST THROUGH MID DAY THURSDAY. WINDS WILL BE
LIGHT OUT OF THE SOUTHEAST EARLY THIS EVENING BEFORE BECOMING LIGHT
AND VARIABLE AFTER MIDNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  53  87  56  88 /  20   0   0   0
GCK  52  87  54  89 /  20   0   0   0
EHA  52  87  53  90 /  10   0   0   0
LBL  50  87  52  89 /  10   0   0   0
HYS  53  85  55  87 /  30   0   0   0
P28  56  85  60  86 /  20   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/32
Hazardous weather outlook, Apr 22, 4:12 AM CST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
512 AM CDT WED APR 22 2009

KSZ074>078-080-081-084>090-231015-
STANTON-GRANT-HASKELL-GRAY-FORD-KIOWA-PRATT-MORTON-STEVENS-SEWARD-
MEADE-CLARK-COMANCHE-BARBER-
512 AM CDT WED APR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN INCREASINGLY ACTIVE WEATHER PATTERN IS EXPECTED THIS WEEKEND
INTO EARLY NEXT WEEK AS A SERIES OF PACIFIC STORM SYSTEMS ENTER
THE ROCKIES AND ADJACENT WESTERN PLAINS. IT IS STILL TOO EARLY TO
GAGE EXACTLY WHICH DAYS FROM THIS WEEKEND INTO EARLY NEXT WEEK
WILL BE MOST SUSCEPTIBLE TO THUNDERSTORM ACTIVITY ACROSS SOUTHWEST
KANSAS...HOWEVER THERE IS INCREASINGLY PROBABILITY THAT MULTIPLE
DAYS OF THUNDERSTORM ACTIVITY MAY IMPACT SOUTHWEST KANSAS INCLUDING
THE POSSIBILITY OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-043>046-061>066-079-231015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-EDWARDS-
512 AM CDT WED APR 22 2009 /412 AM MDT WED APR 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
LATE THIS AFTERNOON ACROSS PORTIONS OF WEST CENTRAL KANSAS. THESE
STORMS WILL FORM ALONG A LEESIDE TROUGH THEN MOVE EAST ACROSS WEST
CENTRAL KANSAS THROUGH THE EVENING HOURS. THE STRONGEST STORMS
WILL BE CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER GIVEN
THE DEGREE OF WIND SHEAR COMBINED WITH THE MARGINAL INSTABILITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN INCREASINGLY ACTIVE WEATHER PATTERN IS EXPECTED THIS WEEKEND
INTO EARLY NEXT WEEK AS A SERIES OF PACIFIC STORM SYSTEMS ENTER
THE ROCKIES AND ADJACENT WESTERN PLAINS. IT IS STILL TOO EARLY TO
GAGE EXACTLY WHICH DAYS FROM THIS WEEKEND INTO EARLY NEXT WEEK
WILL BE MOST SUSCEPTIBLE TO THUNDERSTORM ACTIVITY ACROSS SOUTHWEST
KANSAS...HOWEVER THERE IS INCREASINGLY PROBABILITY THAT MULTIPLE
DAYS OF THUNDERSTORM ACTIVITY MAY IMPACT SOUTHWEST KANSAS INCLUDING
THE POSSIBILITY OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Special weather statement, Apr 22, 1:52 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
252 PM CDT WED APR 22 2009

KSZ066-079>081-222030-
EDWARDS-KIOWA-PRATT-STAFFORD-
252 PM CDT WED APR 22 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA...NORTHWESTERN
PRATT...SOUTHEASTERN EDWARDS AND SOUTHWESTERN STAFFORD COUNTIES...

AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HOPEWELL...MOVING NORTHEAST AT 15 MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3784 9899 3780 9878 3772 9903 3775 9908
TIME...MOT...LOC 1952Z 239DEG 13KT 3775 9901

RUSSELL
Special weather statement, Apr 22, 2:38 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
338 PM CDT WED APR 22 2009

KSZ079-222130-
EDWARDS-
338 PM CDT WED APR 22 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN EDWARDS COUNTY...

AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BELPRE...MOVING NORTHEAST AT 10 MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3799 9919 3800 9901 3789 9907 3791 9924
TIME...MOT...LOC 2038Z 207DEG 9KT 3793 9910

RUSSELL
Special weather statement, Apr 22, 3:44 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
444 PM CDT WED APR 22 2009

KSZ066-079-222230-
EDWARDS-STAFFORD-
444 PM CDT WED APR 22 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN EDWARDS AND SOUTHWESTERN
STAFFORD COUNTIES...

AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TROUSDALE...MOVING NORTHEAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3800 9906 3793 9883 3775 9910 3780 9918
TIME...MOT...LOC 2144Z 222DEG 16KT 3784 9906

RUSSELL

The radar

The Dodge City radar (KDDC), 75 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

18 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Edwards

When
April 22, 3:58 PM CST
Where
Edwards County, 2.29 mi WNW of Trousdale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.830, -99.120

Hail, Edwards

When
April 22, 4:00 PM CST
Where
Edwards County, 1.38 mi S of Trousdale
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.800, -99.080

Hail, Pawnee

When
April 22, 4:07 PM CST
Where
Pawnee County, 2.97 mi SSE of Rozel
Measured
0.75 in hail
Reported by
Public
Coordinates
38.160, -99.380

Hail, Edwards

When
April 22, 4:11 PM CST
Where
Edwards County, 2.29 mi WNW of Trousdale
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.830, -99.120

The hail was reported to be soft.

Hail, Edwards

When
April 22, 4:28 PM CST
Where
Edwards County, 2.29 mi WNW of Trousdale
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.830, -99.120

The hail was reported to be very soft.

Hail, Stafford

When
April 22, 4:45 PM CST
Where
Stafford County, 8.98 mi S of Macksville
Measured
1 in hail
Reported by
Public
Coordinates
37.840, -98.970

Hail, Stafford

When
April 22, 5:30 PM CST
Where
Stafford County, 6.91 mi S of Dillwyn
Measured
0.75 in hail
Reported by
Public
Coordinates
37.870, -98.830

Hail, Stafford

When
April 22, 5:48 PM CST
Where
Stafford County, 1.49 mi SSW of St John
Measured
1 in hail
Reported by
Public
Coordinates
38.000, -98.760

Hail, Stafford

When
April 22, 5:48 PM CST
Where
Stafford County, 5.55 mi S of Dillwyn
Measured
1 in hail
Reported by
Public
Coordinates
37.890, -98.820

Hail, Edwards

When
April 22, 6:00 PM CST
Where
Edwards County, 1.76 mi NE of Fellsburg
Measured
0.75 in hail
Reported by
Public
Coordinates
37.840, -99.160

Hail, Edwards

When
April 22, 6:10 PM CST
Where
Edwards County, 1.76 mi NE of Fellsburg
Measured
1.75 in hail
Reported by
Public
Coordinates
37.840, -99.160

The observer reported that the hail was soft in nature.

Hail, Edwards

When
April 22, 6:11 PM CST
Where
Edwards County, 1.38 mi S of Fellsburg
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.800, -99.180

The hail was reported to be from quarter to golf ball sized.

Hail, Edwards

When
April 22, 6:40 PM CST
Where
Edwards County, 1.38 mi S of Trousdale
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.800, -99.080

Hail, Pratt

When
April 22, 6:51 PM CST
Where
Pratt County, 1.09 mi E of Hopewell
Measured
0.88 in hail
Reported by
Public
Coordinates
37.800, -98.980

Hail, Pratt

When
April 22, 6:53 PM CST
Where
Pratt County, 3.28 mi E of Hopewell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.800, -98.940

The hail was reported to be soft and mushy.

Hail, Stafford

When
April 22, 6:54 PM CST
Where
Stafford County, 9.67 mi S of Macksville Smith Arp
Measured
1 in hail
Reported by
Public
Coordinates
37.830, -98.980

The hail was reported to be soft.

Hail, Pratt

When
April 22, 7:08 PM CST
Where
Pratt County, 1.76 mi NE of Byers
Measured
0.75 in hail
Reported by
Public
Coordinates
37.800, -98.850

Hail, Pratt

When
April 22, 7:18 PM CST
Where
Pratt County, 0.69 mi N of Byers
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.790, -98.870

Thunderstorm Wind, Ford

When
April 22, 7:46 PM CST
Where
Ford County, 0.88 mi NE of Dodge City
Measured
54 kt (62 mph) estimated gust
Reported by
ASOS
Coordinates
37.760, -100.010

Thunderstorm Wind, Ford

When
April 22, 7:48 PM CST
Where
Ford County, 0.88 mi NE of Dodge City
Measured
55 kt (63 mph) estimated gust
Reported by
ASOS
Coordinates
37.760, -100.010

Thunderstorm Wind, Ford

When
April 22, 7:52 PM CST
Where
Ford County, 0.88 mi NE of Dodge City
Measured
55 kt (63 mph) estimated gust
Reported by
ASOS
Coordinates
37.760, -100.010

Thunderstorm Wind, Hodgeman

When
April 22, 7:59 PM CST
Where
Hodgeman County, 0.54 mi E of Hanston
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.120, -99.710

Wind gusts were estimated to be from 55 to 60 mph.

Thunderstorm Wind, Ford

When
April 22, 8:06 PM CST
Where
Ford County, 2.64 mi NE of Windthorst
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.800, -99.600

Winds were estimated to be from 65 to 70 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168624, 168625, 168634, 168626, 168627, 168628, 168635, 168629, 168630, 168633, 168621, 168631, 168632, 168622, 168636, 168623, 168643, 168637, 168638, 168639, 168640, 168641, 168642.